Alert archive / California / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood watch at Jul 31, 2011, 2:24 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2011, 2:24 PM PDT (21:24 UTC)
- Expired
- Jul 31, 2011, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Flood severity
- None
The text
As transmitted, in the capitals the NWS used until 2016.
869 WGUS65 KPSR 312124 FFAPSR URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PHOENIX AZ 224 PM MST SUN JUL 31 2011 AZZ020-021-CAZ030>032-010300- /O.NEW.KPSR.FF.A.0002.110731T2124Z-110801T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS- INCLUDING THE CITIES OF...EHRENBERG...PARKER...QUARTZSITE...SALOME... COTTONWOOD VISITOR CENTER...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER 224 PM MST SUN JUL 31 2011 /224 PM PDT SUN JUL 31 2011/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF ARIZONA AND CALIFORNIA... INCLUDING THE FOLLOWING AREAS...IN ARIZONA...LA PAZ COUNTY. IN CALIFORNIA...JOSHUA TREE NATIONAL PARK AND EASTERN RIVERSIDE COUNTY. * UNTIL 8 PM MST /8 PM PDT/ THIS EVENING. * ABUNDANT MONSOON MOISTURE WILL ENABLE AFTERNOON AND EVENING THUNDERSTORMS TODAY TO PRODUCE LOCALIZED VERY HEAVY RAINFALL WITH THE POTENTIAL TO CAUSE FLASH FLOODING. * A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...ROADWAYS...AND DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. DO NOT ENTER FLOODED ROADWAYS. TURN AROUND...DONT DROWN. && STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX $$ AJ
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 12:40 PM PDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 31, 12:40 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1240 PM MST SUN JUL 31 2011 .UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS. && .SYNOPSIS... A SERIES OF WEAK LOW PRESSURE SYSTEMS WITH MOISTURE FROM THE SOUTHEAST WILL MOVE OVER OUR AREA THROUGH MONDAY INTO TUESDAY. THESE SYSTEMS ARE EXPECTED TO BRING A BETTER THAN USUAL CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS THROUGH MONDAY INTO TUESDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE FROM THE SOUTHWEST TUESDAY AS DRIER AIR MOVES INTO THE AREA. THE DRIER AIR IS EXPECTED TO CONFINE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO EAST OF THE GREATER PHOENIX AREA BEGINNING TUESDAY AFTERNOON. TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN WITHIN A FEW DEGREES OF AVERAGE FOR LATE JULY AND EARLY AUGUST THIS WEEK. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A VERY DISTINCT CYCLONIC CIRCULATION OVER NEW MEXICO THAT IS BEGINNING TO SHIFT NORTHEASTWARD. THERE IS ANOTHER LESS DISTINCT BUT MORE IMPORTANT CIRCULATION MOVING INTO SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA WITH DIFFLUENCE AHEAD OF IT...MAINLY AFFECTING ADJACENT FORECAST AREAS THIS MORNING. GFS AND NAM HAVE DIFFERING IDEAS ON THE UPPER LEVEL DIVERGENCE GENERATED BY THIS FEATURE TODAY. THE GFS DEPICTS IT PRIMARILY OVER THE SGX AND VEF FORECAST AREAS WHEREAS THE NAM SHOWS OUR FORECAST AREA IN THE THICK OF IT. AT THE 500 MB LEVEL...BOTH MODELS AGREE THAT THE TROUGH AXIS WILL BE NORTH OF OUR AREA THIS AFTERNOON. HOWEVER...THE NAM DEPICTS A SECOND WAVE MOVING THROUGH WESTERN PORTIONS OF OUR FORECAST AREA THIS AFTERNOON. OVER EASTERN ARIZONA THERE IS AN UPPER LEVEL DEFORMATION ZONE BETWEEN THE NEW MEXICO CIRCULATION AND THE AZ/CA FEATURE. BOTH GFS AND NAM SHOW THIS NOT LASTING LONG AS THE NEW MEXICO CIRCULATION SHIFTS NORTHEASTWARD. GIVEN SATELLITE TRENDS AND THE MORE ROBUST DATA INITIALIZATION THE GFS HAS TO WORK WITH...WOULD LEAN TOWARD THE GFS IN HANDLING THE KINEMATIC FEATURES. 12Z SOUNDINGS AND GPS-IPW DATA SHOW A LOT OF MOISTURE AROUND. THE SOUNDINGS ALSO DEPICT GOOD CAPE...IF SUBSIDENCE REMAINS AT BAY. COULD BE AN ACTIVE DAY WITH STORMS CAPABLE OF BOTH HEAVY RAIN AND STRONG WINDS. WILL CONTINUE TO ANALYZE. MORE LATER. PREVIOUS DISCUSSION... ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NORTH OVER WESTERN MARICOPA COUNTY...SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA BEFORE SUNRISE EARLY THIS MORNING. OTHERWISE...CONSIDERABLE CLOUDINESS WAS MOVING NORTH ACROSS THE AREA. TEMPERATURES AND DEW POINT TEMPERATURES WERE GENERALLY CLOSE TO THE SAME OR A FEW DEGREES HIGHER COMPARED WITH THE SAME TIME YESTERDAY MORNING. WIND WAS GENERALLY CALM OR LIGHT AND VARIABLE EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS. HIGH PRESSURE ALOFT CENTERED IN THE VICINITY OF OKLAHOMA IS EXPECTED TO CONTINUE TO BE CENTERED TO OUR EAST THIS WEEK. WEAK LOW PRESSURE SYSTEMS IN A FLOW OF AIR FROM THE SOUTHEAST AND SOUTH IN THE CLOCKWISE FLOW AROUND THE HIGH WILL MOVE OVER OUR AREA THROUGH MONDAY INTO TUESDAY. THESE SYSTEMS AND THE ASSOCIATED MOISTURE ARE EXPECTED TO BRING A BETTER THAN USUAL CHANCE OF SHOWERS OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS TO SOUTH- CENTRAL AND SOUTHWEST ARIZONA TODAY WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH MONDAY AND MONDAY NIGHT INTO TUESDAY. THERE IS ALSO A BETTER THAN USUAL CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA TODAY. AS MENTIONED IN THE FIRST PARAGRAPH OF THIS DISCUSSION...ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NORTH OVER WESTERN MARICOPA COUNTY...SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA BEFORE SUNRISE EARLY THIS MORNING. THE WEAK LOW PRESSURE SYSTEM RESPONSIBLE FOR THE ISOLATED SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE NORTH OUT OF OUR AREA THIS AFTERNOON. ANOTHER WEAK LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM NORTHWEST MEXICO AND SOUTHWEST NEW MEXICO ACROSS SOUTHEAST ARIZONA TODAY...THEN SWING NORTHWEST AND NORTH ACROSS SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT. THIS SYSTEM IS EXPECTED TO BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA LATE THIS AFTERNOON AND TONIGHT. AREAS OF BLOWING DUST ARE ALSO EXPECTED IN THE DESERT AHEAD OF THE THUNDERSTORMS. A CONTINUED FLOW OF MOISTURE FROM THE SOUTH AHEAD OF THE REMAINS OF FORMER TROPICAL STORM DON COMBINED WITH DAYTIME HEATING IS EXPECTED TO LEAD TO ANOTHER ROUND OF MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND SOUTHEAST ARIZONA THIS AFTERNOON. AS WAS THE CASE YESTERDAY...THERE IS A BETTER THAN USUAL CHANCE THAT THE SHOWERS AND THUNDERSTORMS WILL DEVELOP INTO THE SOUTH-CENTRAL ARIZONA DESERT AREA INCLUDING THE GREATER PHOENIX AREA LATE THIS AFTERNOON AND TONIGHT. THE REMAINS OF FORMER TROPICAL STORM DON OVER NORTHERN MEXICO ARE APPROACHING SOUTHEAST ARIZONA. THIS SYSTEM IS EXPECTED TO MOVE NORTH-NORTHWEST TO SOUTHEAST BY MONDAY MORNING AND SOUTH-CENTRAL ARIZONA BY LATE MONDAY AND MONDAY NIGHT. THIS SYSTEM IS EXPECTED TO BRING ANOTHER INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA BY LATE MONDAY AND MONDAY NIGHT. WILL CONTINUE TO MENTION THE HAZARDS OF FLOODING AND PRECAUTIONS TO TAKE IN THE HAZARDOUS WEATHER OUTLOOK SINCE LOCALLY HEAVY RAIN IS EXPECTED WITH SOME OF THE STORMS. WILL PROBABLY AT LEAST BE ISSUING SOME URBAN AND SMALL STREAM FLOOD ADVISORIES BETWEEN THIS AFTERNOON AND EARLY TUESDAY. A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS FROM THE SOUTHWEST EXPECTED TUESDAY AS DRIER AIR MOVING AROUND THE HIGH PRESSURE SYSTEM AND FROM THE SOUTHWEST MOVES INTO OUR AREA. THE DRIER AIR IS EXPECTED TO CONFINE A SLIGHT CHANCE OF SHOWERS TO EAST OF THE GREATER PHOENIX AREA BEGINNING TUESDAY AFTERNOON. TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN WITHIN A FEW DEGREES OF AVERAGE FOR LATE JULY AND EARLY AUGUST THIS WEEK. && AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA... SIMILAR PATTERN TODAY AS YESTERDAY...ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE TO DEVELOP AGAIN THIS AFTERNOON AND EVENING ACROSS SOUTH-CENTRAL ARIZONA. SCT TO BKN CLOUDS BETWEEN 10 THSD UP TO 16 THSD FT. WINDS WILL BE MOSTLY LIGHT AND PRIMARILY FROM THE EAST-SOUTHEAST WITH A LATE ONSET OF WEST WINDS THIS AFTERNOON. WINDS COULD BECOME GUSTY DUE TO OUTFLOWS FROM THUNDERSTORM ACTIVITY SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... MOSTLY LIGHT WINDS WITH MID LEVEL CLOUDS THROUGH THE PERIOD. SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY AND EVENING HOURS. OUTFLOW WINDS FROM NEARBY THUNDERSTORMS COULD PRODUCE GUSTY WINDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... THE HIGH PRESSURE ALOFT MOVES TO THE WEST AND BEGINS A DRYING TREND ACROSS THE SOUTHWEST BY WEDNESDAY AND STAYS IN PLACE THROUGH THE WEEKEND. OVERALL SOUTHWESTERLY FLOW ALOFT WILL AID TO THE DRYING TREND AND DECREASE CHANCES FOR SHOWERS AND THUNDERSTORMS. WINDS WILL REMAIN MOSTLY LIGHT WITH OCCASIONAL AFTERNOON OR EVENING GUSTS. HUMIDITY VALUES WILL DROP INTO THE LOWER TWENTIES AND HAVE GOOD OVERNIGHT RECOVERY. SOME LIGHTNING CAN BE EXPECTED FROM THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...AJ/ELLIS AVIATION...CDEWEY FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 31, 5:55 AM PDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 555 AM MST SUN JUL 31 2011 AZZ021>023-026>028-011300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 555 AM MST SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A BETTER THAN USUAL CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A BETTER THAN USUAL CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS MONDAY WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE TUESDAY AND BE CONFINED TO EAST OF THE GREATER PHOENIX AREA BEGINNING TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-011300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 555 AM MST SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A BETTER THAN USUAL CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A BETTER THAN USUAL CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MONDAY WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE TUESDAY AND WEDNESDAY AND BE CONFINED EAST OF THE AREA THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-011300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 555 AM MST SUN JUL 31 2011 /555 AM PDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING. OTHERWISE...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:22 PM PDT | Areal Flood Advisory | PSR | Riverside | 113 min |
| Jul 31, 3:42 PM PDT | Severe Thunderstorm Warning | PSR | Riverside | 36 min |
| Jul 30, 6:26 PM PDT | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 30, 7:05 PM PDT | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Jul 30, 7:45 PM PDT | Severe Thunderstorm Warning | PSR | Maricopa | 45 min |
| Jul 31, 4:51 PM PDT | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Flash Flood Watches in California, 2011Flash Flood Watches in Arizona, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.